Close

The Impact of Concurrent Antiretroviral Therapy and MDR-TB Treatment on Adverse Events.

Abstract

AEs were common, but not more frequent or severe among MDR-TB/HIV co-infected participants receiving concurrent antiretroviral therapy. Given the favorable treatment outcomes associated with concurrent treatment, antiretroviral therapy initiation should not be delayed in MDR-TB patients with HIV-coinfection.

South Africa has among the highest incidence of multidrug-resistant tuberculosis (MDR-TB) and more than 70% of patients are HIV co-infected. MDR-TB treatment is associated with frequent adverse events (AEs). Although guidelines recommend concurrent treatment of MDR-TB and HIV, safety data on concurrent therapy are limited.

We conducted a prospective observational study of MDR-TB patients with and without HIV-coinfection in South Africa between 2011 and 2015. Participants received standardized MDR-TB and HIV regimens. Participants were followed monthly for the duration of MDR-TB therapy and screened for clinical and laboratory AEs. Audiometry was performed monthly during the intensive phase; color discrimination testing was performed every 2 months.

We enrolled 150 HIV-infected and 56 HIV-uninfected participants. Nearly all experienced at least one clinical (93%) or laboratory (96%) AE. The most common clinical AEs were peripheral neuropathy (50%) and difficulty sleeping (48%); the most common laboratory AEs were hypokalemia (47%) and decreased creatinine clearance (46%). Among 19 clinical and lab AEs examined, there were no differences by HIV status, except for diarrhea (27% HIV-infected vs. 13% HIV-uninfected, P = 0.03). Hearing loss was experienced by 72% of participants (8% severe loss). Fourteen percent experienced color discrimination loss (4% severe loss). There were no differences in frequency or severity of hearing or vision loss by HIV status.

MIDAS Network Members

Citation: